Alert archive / Connecticut / Special Weather Statements in 2017

Special Weather Statement, NWS Boston/Norton, MA

August 1, 2017

NWS Boston/Norton, MA issued this special weather statement at Aug 1, 2017, 6:02 PM EDT. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 6:02 PM EDT (22:02 UTC)
Expired
Aug 1, 2017, 6:30 PM EDT
In force
28 min
Issued by
NWS Boston/Norton, MA

The radar

The Brookhaven radar (KOKX), 103 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

021 
WWUS81 KBOX 012202
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
602 PM EDT TUE AUG 1 2017
 
CTZ002-012230-
Hartford CT-
602 PM EDT TUE AUG 1 2017

...A heavy shower may develop into a thunderstorm in east central 
Hartford County COUNTIES...

At 600 PM EDT, Doppler radar was tracking a developing thunderstorm 
over East Hartford, moving east at 15 mph.

Winds in excess of 30 mph will accompany this storm.  Heavy rain may 
also result in minor street flooding.

Locations impacted include...
Hartford, Manchester, East Hartford, Glastonbury, Windsor, South
Windsor and East Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4172 7264 4180 7268 4188 7256 4173 7247
TIME...MOT...LOC 2200Z 253DEG 14KT 4177 7262 

$$

Frank

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:44 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 1, 3:44 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
344 PM EDT Tue Aug 1 2017

.SYNOPSIS...

Diurnally driven scattered showers and thunderstorms are expected
Wednesday through Friday, mainly northwest of the Boston to Providence
corridor. A cold front will cross the region on Saturday, but the
shower and thunderstorm threat remains uncertain. Behind the front,
it will be noticeably less humid and not as warm for Sunday. Another
period of unsettled weather in the form of showers is possible sometime
early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

Through this evening...

Isolated to widely scattered showers and thunderstorms emerging
across the interior associated with convergent anabatic flow along
the high terrain, as well as along sea-breezes. Instability per SPC
mesoanalysis above 1k J/kg in a convergent area of higher theta-E
with precipitable waters in excess of an inch and K-indices nudging
into 30. For the most part, given the weak shear and mean winds,
storms should be of the pulse-type, unorganized, and for the most
part have the greatest threat of producing heavy rain.

Outcomes to continue through the afternoon into evening hours that
are highlighted by SLIGHT CHANCE PoPs given the isolated to widely
scattered nature of storms. Fueled by heating of the day as highs
have topped into the mid to upper 80s across the interior with low
to mid 60 dewpoints, activity should diminish as the sun sets and
temperatures drop.

Tonight...

Convection dissipating, some scattered clouds linger associated with
the remnants. Another night of light winds, though S maintaining
higher dewpoint air across the region around the mid 60s, should
see shallow ground fog develop especially for typically prone
areas of interior S New England such as river valleys and near
lakes nestled within valleys. Can't rule out low clouds as well
given the increasing low-level moisture beneath the inversion
with boundary layer decoupling, forecast models however mixed as
to whether low clouds actually emerge with the 01.12z NAM more
robust and widespread. Lows down around the mid 60s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...

Wednesday...

Scattered shower to thunderstorm activity, mostly over N/W areas of
MA and CT. Developing into afternoon, dissipating through evening,
anticipating an isolated severe weather threat comprised of strong
to damaging winds and hail associated with pulse-type convection.
Greater threat is the potential for localized flooding associated
with expected training convection SW to NE.

Interrogating the environment. Precipitable waters greater than 1.5"
as K-indices exceed 30. Slightly higher surface dewpoints into the
mid to upper 60s. Steeper lapse rate profiles, notably around H5-7.
Instability pushing up around 2k J/kg through the profile is both
tall and somewhat wide. Weak 0-6 km bulk shear, 10-15 kts, fairly
uni-directionally SW to NE. This beneath cyclonic flow through which
some weak mid-level vortex energy rotates. But subtle height rises
along with dominant high pressure S/E, wedging drier air just off-
shore. With onshore S flow, greatest threat of convective activity
is across N/W MA and CT. Again, much of the focus along sea-breeze
boundaries and across the high terrain with anabatic flow, that's
where higher PoP chances prevail.

Thinking pulse-type convection, perhaps some multi-cellular. Hail
and damaging wind threats with any cores that are able to be lofted
high. Weak shear, cold pools won't maintain, so in addition to on-
shore sea-breezes and anabatic flow across high terrain, storm out-
flows will likely contribute to localized convergence and either
maintain or initiate convection. These outflows are likely to travel
E/NE, so shower / thunderstorm chances are possible into E/NE MA.

Greater concern is with the more moist airmass and weak SW to NE
mean winds, there is the potential for heavy rain threats associated
with convection to train slowly over a particular area leading to
localized flooding. Will highlight this hazard in the HAZARDOUS
WEATHER OUTLOOK. Chance PoPs but will also add heavy rain wording.

Otherwise another mild day on tap with highs in the mid to upper
80s. A bit higher on the dewpoints will make it feel a slightly
more muggy, a continuing trend through the remainder of the week
along with increasing chances of showers and thunderstorms.

Wednesday night...

Convection dissipating. Some threats will continue into the night-
time period, but overall a downward trend. Winds generally light
with slightly higher surface dewpoints across the region along with
antecedent rains, can't rule out a combination of patchy fog and low
clouds, leaning towards low clouds with moisture pooling beneath the
inversion as the boundary layer decouples. Lows dropping down into
the 60s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

Highlights...

* Typical summer warmth/humidity Thu/Fri/Sat
* Diurnally driven sct showers/t-storms Thu and Fri: Focus NW of I-95
* Cold front crosses Sat but shower/thunderstorm threat uncertain
* Not as warm and less humid early next week

Details...

Thursday and Friday...

Anomalous upper level trough digging across the Great Lakes will result
in south to southwest flow aloft across southern New England. High
temps should be well into the 80s Thu/Fri with dewpoints in the 60s
so it will feel muggy.

While dry weather will dominate for the majority of Thu/Fri, expect
some diurnally driven scattered showers/thunderstorms with the focus
northwest of the Boston to Providence corridor. This a result of
subtle shortwaves in southwest flow aloft, enough instability, and
some terrain/sea breeze interaction. The overall severe weather is
quite low given weak wind fields, but there will be an extremely
localized heavy rain/street flooding threat given any storm that
develops will move quite slowly.

Saturday...

A cold front will cross the region on Saturday and there will be
some instability along with increasing wind fields ahead of it.
However, the shortwave and associated strongest forcing/height falls
will be passing to our north. Therefore, it remains uncertain
if we end up with a period of showers/thunderstorms extending
into our region or if most of the activity remains to our north.
Something we will have to watch given increasing wind fields.
Regardless, should see another day with highs mainly in the 80s.

Sunday through Tuesday...

While the forecast is certainly subject to change given the long
time range, most guidance shows dry weather for Sunday along with
less humidity and somewhat cooler temps. Perhaps another disturbance
will bring the threat of more showers later Mon and/or Tue, but
very low confidence at this point. Temps will likely average near
or a bit below normal into early next week.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...

Rest of today...High confidence.
VFR. Sea-breezes ashore making their way into the interior with
S/E flow. SCT SHRA/TSRA which may contain +RA threats resulting
in TEMPO MVFR-IFR with any direct impacts.

Tonight...Moderate confidence.
Mostly VFR, however patchy MVFR-IFR forecast with a mix of low
CIGs and FG. Typically prone locations across the interior
within river valleys or near bodies of water within valleys.
Light winds.

Wednesday...Moderate confidence.
VFR. SCT SHRA/TSRA mainly N/W of the PVD-GHG corridor. Greater
risk of +RA with any convection. Lower risk of small hail, gusty
winds. Breezy S winds with possible gusts near 20 kts for SE
coastal terminals.

Wednesday night...Low confidence.
SCT SHRA/TSRA dissipating. Forecasting VFR, however MVFR-IFR CIGs
are possible along with patchy FG during the overnight period. A
general uncertainty on specifics but confident the threat will
emerge.

KBOS Terminal...
VFR. Sea-breeze erodes into evening, though another is expected
around late-morning towards late-morning Wednesday becoming more
S into evening. SHRA/TSRA possible closer towards evening with E
winds. With any convection, main threat of +RA.

KBDL Terminal...
Isolated SHRA/TSRA are presently observed around the terminal.
Will see such activity dissipate into evening. TEMPO MVFR-IFR
possible with any direct impact. Renewed SHRA/TSRA activity
forecast for Wednesday. Again, TEMPO MVFR-IFR with any direct
impact. Breezy S winds.

Outlook /Thursday through Sunday/...High confidence

Mainly VFR other than a few hours of late night/early morning patchy
fog possible at times in the typically prone locations. Also, mainly
diurnally driven scattered showers/thunderstorms may result in
localized lower conditions Thu/Fri and Sat mainly inland from the
south coast.

&&

.MARINE...

FORECASTER CONFIDENCE LEVELS...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...High confidence.

Small boats along the S waters should tread cautiously for the
next few days as likely with daytime mixing and subsequent sea-
breezes, winds especially within bays and sounds will likely
gust 15 to 20 knots with sustained winds around 10 to 15 kts.
Seas remaining below 4 feet.

Some adverse weather in the form of showers and thunderstorms
are possible Wednesday, primarily over the E waters off the
coast of NE MA.

Outlook /Thursday through Sunday/...High confidence.

Weak pressure gradient will keep winds and seas below small craft
advisory thresholds. Southerly flow and good mixing over the land
should generate a few hours of afternoon wind gusts around 20 knots
across our near shore waters. This will result in a period of some
choppy seas for the typically vulnerable Harbors and Bays. Diurnally
driven isolated thunderstorms possible Thu/Fri mainly across our
near shore northern waters. Perhaps a greater risk for more organized
showers and thunderstorms on Saturday, but that will depend on the
timing of a cold front.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Frank/Sipprell
NEAR TERM...Sipprell
SHORT TERM...Sipprell
LONG TERM...Frank
AVIATION...Frank/Sipprell
MARINE...Frank/Sipprell
Hazardous weather outlook, Aug 1, 3:30 PM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
330 PM EDT Tue Aug 1 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-021930-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
330 PM EDT Tue Aug 1 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...

Scattered thunderstorms are expected Wednesday afternoon into the
evening, primarily to the northwest of the Boston to Providence
corridor. Any thunderstorm that develops will be slow moving and
capable of resulting in a very localized heavy rain/urban street
flooding threat. While the overall severe weather threat is low on
Wednesday, an isolated strong thunderstorm or two with localized
gusty winds and small hail is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-021930-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
330 PM EDT Tue Aug 1 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low risk for a strong thunderstorm or two with gusty winds
and small hail along the waters adjacent to the northeast MA coast.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Frank

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 1, 6:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
602 PM EDT TUE AUG 1 2017

CTZ002-012230-
Hartford CT-
602 PM EDT TUE AUG 1 2017

...A heavy shower may develop into a thunderstorm in east central
Hartford County COUNTIES...

At 600 PM EDT, Doppler radar was tracking a developing thunderstorm
over East Hartford, moving east at 15 mph.

Winds in excess of 30 mph will accompany this storm.  Heavy rain may
also result in minor street flooding.

Locations impacted include...
Hartford, Manchester, East Hartford, Glastonbury, Windsor, South
Windsor and East Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4172 7264 4180 7268 4188 7256 4173 7247
TIME...MOT...LOC 2200Z 253DEG 14KT 4177 7262

Frank

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:56 PM EDTSpecial Weather StatementBOXNorfolk34 min

Nearby

Special Weather Statements in Connecticut, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.